Colorado, 2002Damaging Wind in Colorado, July 13, 2002
July 13, 2002 · NWS GJT · 1 event in 1 county or zone
Strong thunderstorm outflow winds uprooted many trees, damaged out buildings, and tore shingles off roofs. A 30 foot by 30 foot garage was lifted up and set back down, collapsing one of the walls.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $30,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong thunderstorm outflow winds uprooted many trees, damaged out buildings, and tore shingles off roofs. A 30 foot by 30 foot garage was lifted up and set back down, collapsing one of the walls. A barn was blown down, while downed trees blocked roads.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jul 13, 1:45 PM MST, 1 hour 15 minutes earlier.
Area forecast discussion, Jul 13, 1:45 PM MST, 1 hour 15 minutes before
WESTERN COLORADO & EASTERN UTAH AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
245 PM MDT SAT JUL 13 2002
APPEARS THAT TODAY WILL BE THE HOTTEST DAY OF THE CURRENT HEAT
WAVE. TEMPERATURES THROUGHOUT THE FORECAST AREA HAVE BEEN RUNNING
AROUND 2 TO 4F AHEAD OF YESTERDAY/S PACE. THE STRONG CLOSED HIGH
CORE OVER THE INTERMOUNTAIN WEST.. RESPONSIBLE FOR THE HEAT WAVE
ACROSS THE WEST.. WILL BEGIN TO WEAKEN AS SHORT WAVE ENERGY SHEARS
ACROSS WASHINGTON STATE. MOISTURE CIRCULATING AROUND THE CLOSED LOW
HAS REACHED THE NORTHERN COLORADO MOUNTAINS. BUT CONVECTION HAS
BEEN SHALLOW DUE TO WARM TEMPERATURES ALOFT. EXPECT MORE MOISTURE
TO ADVECT ACROSS THE FORECAST AREA FROM THE NORTH DUE TO CONVECTIVE
DEBRIS FARTHER UPSTREAM. ON SUNDAY AFTERNOON.. THE HIGH CORE
BECOMES CENTERED ALONG THE COLORADO AND UTAH BORDER.. AND WILL KEEP
A LID ON MOST CONVECTION. BUT ISOLATED THUNDER MAY OCCUR NEAR THE
DIVIDE. INCREASING AMOUNTS OF CONVECTIVE DEBRIS WILL SLIGHTLY
REDUCE SOLAR INSOLATION.. AND TEMPERATURES SHOULD NOT EXCEED TODAY/S
OBSERVED VALUES. BY MONDAY.. THE SURFACE THERMAL TROUGH THAT HAS
BEEN LOCATED OVER THE GREAT BASIN AND EXTENDING INTO EASTERN
WASHINGTON.. WILL HAVE SHIFTED FROM ARIZONA INTO EASTERN UTAH AND
TOWARDS THE NORTHERN PLAINS. THIS ALLOWS SOME MOISTURE CONVERGENCE
AND SURFACE DEW POINTS SHOULD RISE INTO THE MID 40S TO LOWER 50S.
THAT MEANS MORE HIGH BASED MOUNTAIN THUNDERSTORMS.. BUT WINDS ALOFT
WILL BE LESS THAN 10 KNOTS. SO THESE STORMS WILL DIE AS THEY MOVE
OFF THE HIGHER MOUNTAIN TERRAIN.. BUT THUNDER MAY BE POSSIBLE OVER
THE HIGHER VALLEYS. ADDITIONAL CLOUD COVER SHOULD SHAVE A COUPLE
MORE DEGREES OFF AFTERNOON TEMPERATURES. FRISBIE
EXTENDED (WED-SAT)...A MORE ACTIVE PATTERN CAN BE EXPECTED FOR
THE AREA THROUGH THIS PERIOD. SUFFICIENT MOISTURE APPEARS TO BE IN
PLACE BY WEDNESDAY WITH AVN PROGD PWAT VALUES AROUND 1.00 ACROSS
EASTERN UTAH AND EXTREME WESTERN COLORADO. IN ADDITION...MODELS
SHOWING UPPER LEVEL ENERGY BEING DRAWN UP FROM ARIZONA EARLY THIS
PERIOD. THREAT OF CONVECTION EACH DAY LOOKS REASONABLE AS UPPER
HIGH RE-POSITIONS ITSELF OVER EASTERN COLORADO BY THU. UPPER LOW
CIRCULATION DEVELOPS OFF THE COAST OF CALIFORNIA...CONTINUING TO
FEED PACIFIC MOISTURE ACROSS THE AREA THROUGH SAT. TEMPERATURES
WILL COOL TO MORE SEASONAL NORMS THROUGH THIS PERIOD. DJN.83
.GJT...NONE.
In the hours before
Special weather statement, Jul 13, 2:30 PM MST, 30 minutes before
COZ001>014-017>023-UTZ022>025-027>029-140600-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
330 PM MDT SAT JUL 13 2002
...RECORD HIGH TEMPERATURES LIKELY THROUGH SUNDAY...
A STRONG RIDGE OF HIGH PRESSURE WILL CONTINUE TO BRING VERY HOT
TEMPERATURES TO THE REGION THROUGH SUNDAY. LOWER VALLEY LOCATIONS...
INCLUDING GRAND JUNCTION AND MOAB...WILL CONTINUE TO HAVE
TEMPERATURES RANGING FROM 100 TO 110 DEGREES. TEMPERATURES IN THE
MID 80S TO LOWER 90S WILL PERSIST IN THE MOUNTAINS FOR ANOTHER DAY.
THE ALL-TIME HIGH TEMPERATURE IN GRAND JUNCTION CURRENTLY STANDS AT
105 DEGREES AND WAS LAST SET ON JUNE 27, 1990. THIS RECORD MAY BE
TIED OR BROKEN ON SUNDAY.
IF YOU PLAN TO BE OUTSIDE THIS WEEKEND...AVOID PROLONGED EXPOSURE
TO THE HEAT AND STRENUOUS PHYSICAL ACTIVITY. YOUR BODY CAN LOSE UP
TO A GALLON OF WATER AN HOUR THROUGH PERSPIRATION. DRINK PLENTY OF
FLUIDS TO AVOID DEHYDRATION. ALCOHOLIC AND CAFFEINATED BEVERAGES CAN
INCREASE THE RATE OF WATER LOSS IN YOUR BODY...INCREASING THE RISK OF
HEAT EXHAUSTION OR HEAT STROKE. WEAR LIGHTWEIGHT...LIGHT-COLORED...
LOOSE-FITTING CLOTHING. WEAR A HAT TO SHIELD YOURSELF FROM THE
SUN...AND USE A SUNSCREEN TO REDUCE POSSIBLE SUNBURN.
PETS CAN ALSO SUCCUMB TO THE EFFECTS OF EXCESSIVE HEAT. INSURE PETS
HAVE ADEQUATE DRINKING WATER AND A SHADY PLACE TO REST. DO NOT KEEP
PETS IN CARS WITH WINDOWS ROLLED UP...EVEN PARTIALLY. TEMPERATURES
INSIDE A CAR WITH THE WINDOWS UP CAN REACH OVER 150 DEGREES
QUICKLY...RESULTING IN HEAT STROKE AND DEATH.
STAY TUNED TO NOAA WEATHER RADIO OR VISIT THE GRAND JUNCTION NATIONAL
WEATHER SERVICE WEBSITE AT: http://www.crh.noaa.gov/gjt FOR THE
LATEST INFORMATION CONCERNING THE RECENT HEAT WAVE.
Thunderstorm Wind, La Plata
- When
- July 13, 3:00 PM MST to 3:15 PM MST
- Where
- La Plata County, 6 mi SW of Durango
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $30,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 37.287, -107.843 (the zone’s center; the record gives no point)
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds in Montana, July 13, 20021 injured · $360,000 · 57 kt wind · 5 events
- Damaging Winds in Idaho, July 13, 20024 injured · 52 kt wind · 5 events
- Damaging Wind and Lightning Strike in Arizona, July 13, 2002$50,000 · 53 kt wind · 2 events
- Damaging Wind in Louisiana, July 13, 2002$50,000 · 1 event
- Flash Flood and Hail in Texas, July 13 to 14, 2002$30,000 · 0.75 in hail · 2 events
- Rip Current in Alabama, July 13, 20022 injured · 1 event
- Damaging Wind in Nevada, July 13, 20021 injured · $5,000 · 51 kt wind · 1 event
- Flash Flooding in Texas, July 13, 20028 events
- Hail and Damaging Winds in Texas, July 13 to 14, 2002$4,000 · 52 kt wind · 4 events
- Hail and Damaging Winds in Texas, July 13, 200250 kt wind · 3 events
- Damaging Winds in Idaho, July 13, 200250 kt wind · 3 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, July 13, 20022 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5324149.